Pennsylvania, 2007

Hail in Pennsylvania, May 31, 2007

May 31, 2007 · NWS BGM · 1 event in 1 county or zone

An isolated severe thunderstorm developed in Luzerne County and produced heavy rainfall and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

An isolated severe thunderstorm developed in Luzerne County and produced heavy rainfall and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 31, 1:11 PM EST, 54 minutes earlier.

Area forecast discussion, May 31, 1:11 PM EST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
211 PM EDT THU MAY 31 2007

.SYNOPSIS...
A WEAK COLD FRONT OVER NEW ENGLAND WILL SLIP INTO EASTERN NEW YORK
THIS AFTERNOON...GENERATING A FEW THUNDERSTORMS OVER THE WESTERN
MOHAWK VALLEY AND THE WESTERN CATSKILLS. AS A LARGE SCALE LOW
PRESSURE SYSTEM APPROACHES THE NORTHEASTERN UNITED STATES
THUNDERSTORM CHANCES WILL CONTINUE INTO THE WEEKEND...MAINLY
DURING THE AFTERNOON AND EVENING HOURS.

&&

.NEAR TERM /THROUGH TONIGHT/...
WK BACKDOOR FRONT HAS MADE IT AS FAR WEST AS THE HUDSON VALLEY.
HOWEVER...STORMS ARE DEVELOPING ON THE NRN PERIPHERY OF THE RIDGE
IN UNSTABLE AIRMASS. CAPES GENERALLY 1500-2000 J/KG WITH DWPTS
INTO THE 60S. ANOTHER BATCH OF CONVECTION ACRS WRN NY WILL SLIDE
EAST TOWARD FINGER LAKES REGION THIS AFTERNOON. QUESTION IS
WHETHER THIS CAN HOLD TOGETHER UNDER THE H5 RIDGE AXIS. THIS IS
ASSOC WITH H5 VORT MAX THAT WILL PROPAGATE THRU CNTRL SRN TIER
TONIGHT. STORMS MAY WEAKEN ACROSS SRN TIER AND RE-FIRE OVER SE
ZONES IN WKR PART OF RIDGE AXIS.

FOG WILL BE DEPENDENT ON AMNT OF RAINFALL AND IF SKIES CAN CLR
BEHIND VORT. TEMPS WILL BE SIMILAR TO LAST NIGHT IN THE U50S/NR 60.
BOTH GFS/NAM/RUC SOLNS INDICATE AN MCS-TYPE FEATURE MIGHT DEVELOP
OVERNIGHT OVER NEPA. THINK GFS IS MUCH TOO BULLISH WITH THIS AND
CUD BE SOME KIND OF CONVECTIVE FEEDBACK ISSUES. HOWEVER...WITH
OTHER MODELS HINTING AT IT AND ALL OTHER MODELS ALSO SHOWING THIS
ON PERIPHERY OF RIDGE. HAVE UPPED POPS TO ACCOUNT FOR THIS BTWN
06Z-12Z.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
SAME OLE SAME OLE THRU SHORT TERM AS DIURNALLY-DRIVEN CONVECTION
WILL BE DOMINANT INTO THE WEEKEND. AS RIDGE FLATTENS A BIT EACH
DAY...STORMS WILL GRADUALLY BECOME MORE WIDESPREAD AND PROBABLY
ELEVATION DRIVEN MORE THAN ANYTHING WITHOUT MUCH IN THE WAY OF
SIGNIFICANT TRIGGERS. HOWEVER...FRIDAY AFTERNOON ANOTHER S/WAVE
MOVES UP FROM IN/IL AREA TO FIRE OFF MORE CONVECTION.

BY END OF THE PERIOD...GFS/NAM DIVERGE WILDLY ON SOLN FOR POSSIBLE
TROPICAL SYSTEM WITH GFS TAKING IT OUT IN ATLANTIC AND NAM DRIVING
IT RIGHT UP THE APPALACHIANS. HAVE GONE MORE WITH THE GFS SOLN ON
THIS FEATURE WITH THIS GNRLY AFFECTING SKY COVER.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
HAVE FOLLOWED HPC GUIDANCE FOR EXTENDED. UL TROF SLOWLY MOVES
EAST FROM THE MIDWEST AND WRN GREAT LAKES. ALSO A COASTAL LOW WILL
BE TRACKING UP THE COAST. DURING THIS PERIOD MOSTLY IN A DEEP SW
FLOW OF WARM MOIST AIR...UNTIL THE TROF ARRIVES WITH A COLD FRONT
TUESDAY. TUE INTO WED UNDER TROF.

MODELS DIFFER ON HOW FAR INLAND THE COASTAL LOW PRECIP GOES. THE
NAM...DGEX AND CANADIAN ARE FURTHER INLAND WITH THE GFS FURTHEST
EAST HAVING NO EFFECT. HPC GOING WITH A COMPROMISE WHICH WILL
AFFECT NE PA AND CATSKILLS.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
PREVAILING VFR CONDITIONS TODAY. A FEW AFTERNOON THUNDERSTORMS ARE
POSSIBLE. MAIN THREAT WILL BE EAST OF INTERSTATE 81, AND COVERAGE
WILL BE LIMITED. BEST CHC AT KRME BUT DID NOT ADD ANY PCPN YET.

INCREASING DEWPOINTS TONIGHT COULD CAUSE SOME MVFR VALLEY FOG AT
ELM AND ITH AROUND 11Z. ON FRIDAY...MORE CU WILL FORM WITH ANOTHER
CHC OF A SHOWER OR TS.

MVFR FOG A LITTLE MORE LIKELY SATURDAY MORNING...THEN SVRL WAVES
OF LOW PRESSURE WILL LEAD TO OFF AND ON MVFR RESTRICTIONS THROUGH
TUESDAY.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...PB
NEAR TERM...PB
SHORT TERM...PB
LONG TERM...TAC
AVIATION...TAC
Hazardous weather outlook, May 31, 2:58 AM EST, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
358 AM EDT THU MAY 31 2007

NYZ015>018-022>025-044-055-056-PAZ038>040-043-044-047-048-072-010800-
YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-SCHUYLER-CHEMUNG-
TOMPKINS-CORTLAND-TIOGA-BROOME-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-
WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
358 AM EDT THU MAY 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ009-036-037-045-046-057-062-010800-
NORTHERN ONEIDA-MADISON-SOUTHERN ONEIDA-CHENANGO-OTSEGO-DELAWARE-
SULLIVAN-
358 AM EDT THU MAY 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
SOUTHEASTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON OVER
THE WESTERN MOHAWK VALLEY AND WESTERN CATSKILLS. THESE STORMS WILL
DEVELOP ALONG A WEAK COLD FRONT DROPPING SOUTH OUT OF CANADA. AN
ISOLATED STRONG TO SEVERE STORM MAY BE POSSIBLE...WITH THE MAIN
THREATS BEING GUSTY WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 31, 1:42 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
242 PM EDT THU MAY 31 2007

PAZ047-312015-
LUZERNE PA-
242 PM EDT THU MAY 31 2007

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...FREQUENT
  LIGHTNING...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
  DALLAS. THIS STORM WAS NEARLY STATIONARY.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  LEHMAN AT 255 PM EDT...
  DALLAS AND FERN BROOK AT 325 PM EDT...
  SHAVERTOWN AT 400 PM EDT...
  COURTDALE AND LUZERNE AT 415 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS. FREQUENT CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY

IF ON OR NEAR HARVEYS LAKE...SEEK SHELTER NOW. GET OUT OF THE WATER
AND MOVE INDOORS OR INSIDE A VEHICLE. THIS SLOW MOVING STORM HAS THE
POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD CAUSE LOCALIZED
FLOODING OF ROADS AND POOR DRAINAGE AREAS.

TAC

The radar

The Binghamton radar (KBGM), 91 km away, was scanning. The volume nearest the first event began at 19:05 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Luzerne

When
May 31, 2:05 PM EST
Where
Luzerne County, Harveys Lake
Measured
0.75 in hail
Reported by
Public
Coordinates
41.380, -76.030

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37535.